Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 291, NWS Dodge City, KS

September 19, 2007Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2007, 2:19 PM CDT for Finney County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2007, 2:19 PM CDT (19:19 UTC)
Expired
Sep 19, 2007, 3:15 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 191918
SVRDDC
KSC055-192015-
/O.NEW.KDDC.SV.W.0291.070919T1919Z-070919T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT WED SEP 19 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 315 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED OVER EXTREME NORTHWESTERN GRAY COUNTY...OR 6
  MILES NORTH OF CHARLESTON...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3801 10064 3800 10058 3800 10053 3825 10036
      3825 10065

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 191939
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT WED SEP 19 2007

KSC055-192015-
/O.CON.KDDC.SV.W.0291.000000T0000Z-070919T2015Z/
FINNEY KS-
239 PM CDT WED SEP 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTH CENTRAL FINNEY COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL FINNEY COUNTY...OR 14 MILES NORTH OF
CHARLESTON...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3801 10064 3800 10058 3800 10053 3825 10036
      3825 10065

$$

LACY
000 
WWUS53 KDDC 192015
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT WED SEP 19 2007

KSC055-192026-
/O.EXP.KDDC.SV.W.0291.000000T0000Z-070919T2015Z/
FINNEY KS-
316 PM CDT WED SEP 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY
EXPIRES AT 315 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3801 10064 3800 10058 3800 10053 3825 10036
      3825 10065

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:40 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Sep 19, 2:40 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT WED SEP 19 2007

.DISCUSSION...

DAYS 1-2...

TODAYS FORECAST CHALLENGE WILL BE HOW HIGH TO GO ON POPS...
ESPECIALLY IN MY SOUTHEAST COUNTIES.  SECONDARY DECISION CENTERS ON
TONIGHT AND IF ANY PRECIPITATION WILL LINGER.

HAVE OPTED TO GO 20 POP BASICALLY SOUTHEAST OF A LARNED TO ASHLAND
LINE TODAY.  THERE IS A FEW STRAY THUNDER BOOMERS DOWN IN THE
HARPER CO OKLAHOMA AREA AS I WRITE.  THESE HAVE BEEN SLOWLY MOVING
NORTHEAST ALL EVENING/NIGHT...BUT WEAKENING AS THEY MOVE
NORTHEASTWARD.  THERE IS RICH MOISTURE THERE WITH DEW POINTS IN THE
MID 60S.  PLUS...A WEAK COLD FRONT WAS SAGGING SOUTHEAST FROM THE
GBD-DDC AREA AND SHOULD SERVE AS A FOCUS BOUNDARY FOR A FEW
THUNDERSTORMS.  AS THE DAY PROGRESSES AND THE NORTHWEST PART OF MY
CWA HEATS UP...THINK SOME OF THESE HIGHER DEW POINTS MAY ADVECT BACK
TO THE NORTHWEST AND CAUSE SOME UNSTABLE CONDITIONS THERE.  SO...
HAVE BUMPED UP TO 20 POPS IN MY NORTH AND NORTHWEST CWA AS WELL...
AFTER 20Z OR SO AND INTO THE EVENING.

THIS AFOREMENTIONED FRONT WILL LIKELY PUSH BACK INTO SOUTH CENTRAL
KANSAS TONIGHT...GIVING ABOUT THE SAME AREA (AND A LITTLE FARTHER
NORTH) A SLIGHT CHANCE FOR MORE CONVECTION.  THE FRONT SHOULD WASH
OUT EARLY ON THURSDAY AND WILL THUS REDUCE POPS ALL LOCATIONS TO 10
OR LESS.

TEMPERATURES WERE UNTOUCHED...FOR THE MOST PART.  TODAY WILL BE
CLOSE TO YESTERDAY FOR HIGHS...PEAKING IN THE MID 80S MOST PLACES.
AS THE FRONT WASHES NORTH ON THURSDAY...SUNSHINE WILL ABOUND AND
MODEL PROGS OF 850MB TEMPS FROM 20C EAST TO 25C WEST SHOULD BOOST
MAX TEMPS UP INTO THE LOWER 90S MOST SPOTS.  MINIMUM TEMPERATURES
SHOULD OCCUR AT OR JUST AFTER SUNRISE...RANGING FROM THE LOWER 60S
WEST TO THE MID TO UPPER 60S SOUTHEAST.

DAYS 3-7...

A WEAK SURFACE FRONT IS EXPECTED PUSH INTO THE DDC CWA FRIDAY AS A
FAIRLY STRONG UPPER LEVEL SHORTWAVE TROUGH PUSHES EAST THROUGH THE
UPPER MIDWEST REGION.  CONVERGENCE ALONG THE LOW LEVEL BOUNDARY MAY
SUPPORT THE DEVELOPMENT OF LATE AFTERNOON/EVENING THUNDERSTORMS.
WILL KEEP THE 10-14 POPS GOING, BUT ADD IN WX TO THE GRIDS TO MAKE
MENTION IN THE FCST (ZFP).  ANYTHING THAT DEVELOPS SHOULD BE RATHER
ISOLATED GIVEN ABSENCE OF STRONG UPPER LEVEL SUPPORT WITH H5 RIDGING
OVERHEAD.  THIS BOUNDARY WILL QUICKLY FADE AWAY AS THE BIG
ADVERTISED UPPER LOW OUT WEST AFFECTS THE LOW LEVEL
PRESSURE/HEIGHT/WIND FIELDS WITH SUBSTANTIALLY INCREASED LEESIDE
RESPONSE.  A BETTER CHANCE FOR MORE ORGANIZED PCPN SHOULD HOLD OFF
UNTIL MONDAY...NEXT SHIFT WILL LIKELY NEED TO MAKE ADJUSTMENTS TO
POP/WX GRIDS...BUT FOR NOW SINCE THIS IS DAY+6...WILL KEEP UNTOUCHED
FOR NOW.

&&

.AVIATION...

A WEAK FRONT WAS PUSHING SLOWLY SOUTH THROUGH SOUTHWEST KANSAS EARLY
THIS MORNING...WITH WIND DIRECTION PRIMARILY FROM 060 TO 090.  THESE
SURFACE WINDS ARE EXPECTED TO GRADUALLY VEER TO SOUTHEASTERLY LATER
THIS MORNING AS THE FRONTAL ZONE LIFTS BACK TO THE NORTH SLOWLY.
CURRENT TAF FOR DDC AND HYS INDICATES A DECREASE IN VISBY WITH LIGHT
FOG DEVELOPING TOWARDS DAYBREAK AND WILL BE MONITORING THIS CLOSELY
IN THE OBSERVATIONS AND 11-3.9 MICRON SATELLITE...LOW VISIBILITIES
SHOULD BE LIMITED TO JUST A COUPLE OF HOURS HOWEVER, SHOULD THEY
DEVELOP.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
AFOREMENTIONED FRONT LATER ON IN THE AFTERNOON...PARTICULARLY NORTH
OF GCK AND DDC TERMINALS AND PERHAPS AFFECTING HYS TERMINAL AFTER
22Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  90  63 /  20  20  10  10
GCK  86  60  91  61 /  20  20  10  10
EHA  88  61  88  61 /  10  10  10  10
LBL  87  64  91  63 /  20  10  10  10
HYS  85  64  89  64 /  20  20  10  10
P28  86  67  90  66 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/25/25
Hazardous weather outlook, Sep 19, 5:38 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
538 AM CDT WED SEP 19 2007

KSZ030-031-043>046-061>066-074>081-084>090-201045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
538 AM CDT WED SEP 19 2007 /438 AM MDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING SOUTHEAST
OF LARNED TO ASHLAND LINE. AFTER 4 PM CDT TODAY AND INTO THE
EVENING...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS NORTH
OF A SCOTT CITY TO LA CROSSE LINE. THE OVERALL RISK OF SEVERE IS
QUITE LOW...BUT IF ANY STORMS DO INITIATE...THEY COULD QUICKLY
BECOME STRONG AND POSSIBLY SEVERE WITH HAIL TO QUARTER SIZE AND
WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION NORTH A SCOTT CITY
TO LA CROSSE LINE AFTER 4 PM CDT TODAY. THE SEVERE RISK WILL
DIMINISH AFTER 9 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/25

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTSevere Thunderstorm WarningDDCBarber44 min
Sep 19, 1:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Sep 19, 2:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray62 min
Sep 19, 3:10 PM CDTSevere Thunderstorm WarningDDCLane16 min
Sep 19, 3:24 PM CDTSpecial Weather StatementDDCScott51 min
Sep 19, 3:37 PM CDTSpecial Weather StatementDDCLane38 min
Sep 19, 3:41 PM CDTSevere Thunderstorm WarningDDCHaskell19 min
Sep 19, 3:50 PM CDTSevere Thunderstorm WarningDDCFinney, Gray40 min
Sep 19, 4:22 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Sep 19, 4:54 PM CDTSpecial Weather StatementDDCMeade51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.